The dilogarithm as a characteristic class for flat bundles. (English) Zbl 0624.57024

In a previous paper [ibid. 25, 159-195 (1982; Zbl 0496.52004)] the author with C.-H. Sah obtained an explicit homomorphism \(c: H_ 3(SL(2,{\mathbb{C}}), {\mathbb{Z}})\to {\mathbb{C}}/{\mathbb{Q}}\), involving the dilogarithmic function, where \(H_ 3(SL(2,{\mathbb{C}}), {\mathbb{Z}})\) is the 3rd homology group of the discrete group \(SL(2,{\mathbb{C}})\). Let \(\hat C_ 2\in H^ 3(SL(2,{\mathbb{C}}), {\mathbb{Q}}/{\mathbb{Z}})\) be the Cheeger-Chern-Simons class for flat \(SL(2,{\mathbb{C}})\)-bundles associated with the 2nd Chern polynomial \(C_ 2\). In the present paper, the author proves that \(2\hat C_ 2\) and c above are identical as elements in \(Hom(H_ 3(SL(2,{\mathbb{C}}),{\mathbb{Z}}), {\mathbb{C}}/{\mathbb{Q}}).\)
The homomorphism c is defined roughly as follows. Let \(z=((a_ 0-a_ 1)/(a_ 0-a_ 3))((a_ 1-a_ 3)/(a_ 1-a_ 2))=\{a_ 0,a_ 1,a_ 2,a_ 3\}\) be the cross-ratio of 4 points \(a_ 0,a_ 1,a_ 2,a_ 3\) on the Riemann sphere \({\mathbb{C}}\cup \{\infty \}\). Then the abelian group \({\mathcal P}_{{\mathbb{C}}}\) is the group generated by the symbols \(\{z\}=\{\{a_ 0,a_ 1,a_ 2,a_ 3\}\}\) subject to the relations \(\{z_ 1\}-\{z_ 2\}+\{z_ 2/z_ 1\}-\{(1-z_ 2)/(1-z_ 1)\}+\{(1- z_ 2)z_ 1/(1-z_ 1)z_ 2\}=0\) and \(\{z\}=0\) if there are two equals among \(a_ 0,a_ 1,a_ 2,a_ 3\). Then the maps \(\sigma: H_ 3(SL(2,{\mathbb{C}}), {\mathbb{Z}})\to {\mathcal P}_{{\mathbb{C}}}\) and \(\rho: {\mathcal P}_{{\mathbb{C}}}\to \Lambda^ 2_{{\mathbb{Z}}}({\mathbb{C}})\) are defined; \(\sigma\) is induced by \[ (g_ 1,g_ 2,g_ 3)\to \{\{\infty: g_ 1\infty: g_ 1g_ 2\infty: g_ 1g_ 2g_ 3\infty \}\},\quad (g_ 1,g_ 2,g_ 3)\in C_ 3(SL(2,{\mathbb{C}})) \] and \(\rho\) is defined by \[ \rho(\{z\})=(\log z)/2\pi i\wedge (\log (1-z))/2\pi i + 1\wedge (2\pi i)^{-2}\int^{z}_{0}\{\log ((1-t)/t)+\log (t/(1-t))\} dt \] (for suitable choice of branches of log). By choosing a splitting \(\alpha: \Lambda^ 2_{{\mathbb{Z}}}({\mathbb{C}})\to {\mathbb{C}}/{\mathbb{Q}}\) of the injection \(1\wedge id: {\mathbb{C}}/ {\mathbb{Q}}\to \Lambda^ 2_{{\mathbb{Z}}}({\mathbb{C}})\), c is represented by the cochain \(\tilde c=\alpha \circ \rho \circ \sigma\). Namely, \[ \tilde c(g_ 1,g_ 2,g_ 3)=\alpha (\rho (\{\infty: g_ 1\infty: g_ 1g_ 2\infty: g_ 1g_ 2g_ 3\infty \})). \] Since \({\mathbb{C}}/{\mathbb{Q}}= {\mathbb{R}}/{\mathbb{Q}}+i{\mathbb{R}}\), \(\hat C_ 2\) and c have the real part and the imaginary part, respectively. That \(2\hat C_ 2\) and c have the same imaginary part is proved rather easily and most part of the proof is devoted to proving that they have the same real parts, where some results on the homology groups of groups such as \(SL(2,{\mathbb{C}})\), \(SL(2,{\mathbb{R}})\) together with explicit calculations involving the dilogarithmic function are used.
Reviewer: T.Mizutani


57R20 Characteristic classes and numbers in differential topology
53C05 Connections (general theory)
20J99 Connections of group theory with homological algebra and category theory


Zbl 0496.52004
Full Text: DOI


[1] Atiyah, M. F.; Patodi, V. K.; Singer, I. M., Spectral asymmetry and Riemannian geometry II, (Math. Proc. Camb. Phil. Soc., 78 (1975)), 405-432 · Zbl 0314.58016
[2] Bloch, S., Applications of the dilogarithm function in algebraic geometry, (Nagata, M., International Symposium on Algebraic Geometry. International Symposium on Algebraic Geometry, Kyoto, 1977 (1978), Kinokuniya Book-Store Co: Kinokuniya Book-Store Co Tokyo), 103-114 · Zbl 0416.18016
[3] Bloch, S., Higher regulators, algebraic \(K\)-theory and zeta functions of elliptic curves, (Lectures given at the University of California at Irvine (1978)), Preprint · Zbl 0454.14011
[4] Bloch, S., Lectures on Algebraic Cycles, (Duke University Mathematics Series 4 (1980), Mathematics Department, Duke University: Mathematics Department, Duke University Durham, NC) · Zbl 0436.14003
[5] R. Brooks and W. Goldman, The Godbillon-Vey invariant of a transversely homogeneous foliation, Trans. Amer. Math. Soc., to appear.; R. Brooks and W. Goldman, The Godbillon-Vey invariant of a transversely homogeneous foliation, Trans. Amer. Math. Soc., to appear. · Zbl 0548.57016
[6] Cheeger, J., Invariants of flat bundles, (Proceedings of the international Congress of Mathematicians. Proceedings of the international Congress of Mathematicians, Vancouver (1974)), 3-6 · Zbl 0332.55020
[7] Cheeger, J.; Simons, J., Differential characters and geometric invariants (1973), Preprint
[8] Chern, S.-S.; Simons, J., Characteristics forms and geometric invariants, Ann. of Math., 99, 2, 48-69 (1974) · Zbl 0283.53036
[9] Coxeter, H. S.M., The functions of Schläfli and Lobatschefsky, Quart. J. Math. (Oxford), 6, 13-29 (1935) · Zbl 0011.17006
[10] Dupont, J. L., Algebra of polytopes and homology of flag complexes, Osaka J. Math., 19, 599-641 (1982) · Zbl 0499.51014
[11] Dupont, J. L., Curvature and Characteristics Classes, (Lecture Notes in Math., 640 (1978), Springer: Springer Berlin) · Zbl 0373.57009
[12] Dupont, J. L., Simplicial De Rham cohomology and characteristics classes of flat bundles, Topology, 15, 233-245 (1976) · Zbl 0331.55012
[13] J.L. Dupont and F.W. Kamber, On a generalization of Cheeger-Chern-Simons classes, to appear.; J.L. Dupont and F.W. Kamber, On a generalization of Cheeger-Chern-Simons classes, to appear. · Zbl 0724.57018
[14] Dupont, J. L.; Parry, W.; Sah, C.-H., Homology of classical Lie groups made discrete, II (1985), SUNY: SUNY Stony Brook, Preprint
[15] Dupont, J. L.; Sah, C.-H., Scissors Congruences, II, J. Pure Appl. Algebra, 25, 159-195 (1982) · Zbl 0496.52004
[16] Gelfand, I. M.; MacPherson, R. D., Geometry in Grassmannians and a generalization of the dilogarithm, Adv. in Math., 44, 279-312 (1982) · Zbl 0504.57021
[17] MacLane, S., Homology, (Grundlehren Math. Wissenschaften, 114 (1963), Springer: Springer Berlin) · Zbl 0133.26502
[18] Milnor, J., On the existence of a connection with curvature zero, Comment. Math. Helv., 32, 215-223 (1958) · Zbl 0196.25101
[19] Moore, C. C., Group extensions and cohomology for locally compact groups, III, Trans. Amer. Math. Soc., 221, 1-33 (1976) · Zbl 0366.22005
[20] Neumann, W. D.; Zagier, D., Volumes of hyperbolic threemanifolds (1983), University of Maryland, Preprint
[21] Parry, W.; Sah, C.-H., Third homology of Sl \((2, R)\) made discrete, J. Pure Appl. Algebra, 30, 181-209 (1983) · Zbl 0527.18006
[22] Rogers, L. J., On function sums connected with the series \(Σx^n/n^2\), Proc. London Math. Soc., 4, 2, 169-189 (1907)
[23] Shulman, H.; Tischler, D., Leaf invariants for foliations and the Van Est isomorphism, J. Diff. Geometry, 11, 535-546 (1976) · Zbl 0361.57022
[24] Wigner, D., Algebraic cohomology of topological groups, Trans. Amer. Math. Soc., 178, 83-93 (1973) · Zbl 0264.22001
[25] Yoshida, T., The η-invariant of hyperbolic 3-manifolds (1983), Preprint
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.